Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 139, NWS Austin/San Antonio, TX

May 29, 2005Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 29, 2005, 8:29 PM CDT for Travis County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 8:29 PM CDT (01:29 UTC)
Expired
May 29, 2005, 9:00 PM CDT
In force
31 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Travis County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:20 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 300129
SVREWX
TXC453-300200-
/O.NEW.KEWX.SV.W.0139.050530T0129Z-050530T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
829 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  TRAVIS

* UNTIL 900 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TANGLEWOOD FOREST...AND MOVING SOUTHEAST AT
  10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE MANSFIELD DAM...WEST LAKE
  HILLS...ROLLINGWOOD...AUSTIN...BERGSTROM AND MANOR.

LAT...LON 3037 9811 3010 9774 3040 9741 3044 9752
      3041 9778 3058 9803

$$
1 follow-up statement
000 
WWUS54 KEWX 300139
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
838 PM CDT SUN MAY 29 2005

TXC453-300200-
/O.CON.KEWX.SV.W.0139.000000T0000Z-050530T0200Z/
TRAVIS TX-
838 PM CDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR
TRAVIS COUNTY...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SUNSET VALLEY...OR ABOUT NEAR TANGLEWOOD FOREST...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM CONTINUES TO STRENGTHEN AND COULD CHANGE DIRECTION OF 
MOVEMENT AS IT GETS LARGER. WITH THE SLOW MOVEMENT...THERE IS ALSO A 
POTENTIAL FOR FLASH FLOODING...ESPECIALLY IN URBANIZED AREAS.

OTHER LOCATIONS IN THE WARNING INCLUDE ROLLINGWOOD...AUSTIN...MANOR
AND BERGSTROM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING A TORNADO...AND A 
TORNADO WATCH REMAINS IN EFFECT. IF YOU ARE IN THE PATH OF THIS 
STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE 
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

LAT...LON 3037 9811 3010 9774 3040 9741 3044 9752
      3041 9778 3058 9803

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:32 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 29, 5:32 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 PM CDT SUN MAY 29 2005

.UPDATE...AMENDED GRIDS AND HEADLINES TO ACCOUNT FOR SEVERE THUNDERSTORM
WATCH NUMBER 351.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT SUN MAY 29 2005/

DISCUSSION...
BUSY NIGHT AHEAD AS THE UPR TROF OVR WEST CENTRAL TX SINKS SLOWLY SEWD
OVERNIGHT WHILE A S/W OVR NE MEX PUSHES EASTWARD INTO THE RIO GRANDE PLAINS
UNDERNEATH THE TROF.  AMS OVR S TX HAS BECOME VERY UNSTABLE THIS AFTN WITH
70+ DEW POINTS INTO THE CENTRAL AND EASTERN CWA...OR SOUTH A SFC TROF WHICH
LIES E-W ACROSS THE HILL COUNTRY.  ALSO SEEING A PUNCH OF AIR AT THE MID-LEVELS
IN THE WESTERN CWA THIS AFTN WHICH IN ADDITION TO STRONG HEATING WILL AID IN
INCREASING THE LAPSE RATES THIS EVENING.  IN ADDITION TO THE SVR WX THREAT THERE
IS THE POTENTIAL FOR HEAVY RAIN AS THE SFC TROF IN THE HILL COUNTRY SINKS SLOWLY
SWD THIS EVENING AND PROVIDES A FOCUS FOR TRAINING CELLS AHEAD OF THE S/W LIFTING
OUT OF MEXICO.  FLASH FLOOD WATCH HAS BEEN POSTED FOR THE CENTRAL AND EASTERN
CWA THRU 7 AM.  APPEARS LESSENING CHANCES FOR CONVECTION MON-TUE...ESPECIALLY
WEST AS THE UPR TROF MOVES OFF TO OUR EAST AND A NWLY FLO PREVAILS...WITH NWLY
FLOW MCSS SKIRT OUR EASTERN COUNTIES OR STORMS DRIFT INTO THE FAR WESTERN CWA
OFF THE MEXICAN MOUNTAINS.  NO BIG CHANGES FROM PREVIOUS EXTENDED WITH LOW OR NO
POPS AS UPPER RIDGE BUILDS INTO TX AHEAD OF AN UPR LOW THAT WILL TRACK ENEWD
ACROSS NRN MEXICO AND INTO WEST TX LATE THIS WEEK AND INTO THE WEEKEND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT FROM 6 PM SUNDAY UNTIL 7 AM CDT
      MONDAY FOR THE FOLLOWING COUNTIES...ATASCOSA...BASTROP...
      BEXAR...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
      GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
      MEDINA...TRAVIS...WILLIAMSON...AND WILSON.

&&

02/18

In the hours before

Local storm report, May 29, 7:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
718 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             INGRAM                  30.08N 99.24W
05/29/2005  0.88 INCH        KERR               TX   CO-OP OBSERVER

&&

JPB
Local storm report, May 29, 7:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
747 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 N HALLETTSVILLE       29.56N 96.94W
05/29/2005  0.75 INCH        LAVACA             TX   CO-OP OBSERVER

&&

JPB
Local storm report, May 29, 8:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
800 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     YORKTOWN                28.98N 97.50W
05/29/2005                   DEWITT             TX   LAW ENFORCEMENT

            TREE BLOWN DOWN AND ACROSS ROAD IN YORKTOWN

0752 PM     HAIL             RUNGE                   28.89N 97.71W
05/29/2005  0.75 INCH        KARNES             TX   LAW ENFORCEMENT

0754 PM     HAIL             KARNES CITY             28.89N 97.90W
05/29/2005  0.75 INCH        KARNES             TX   LAW ENFORCEMENT

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:58 PM CDTSevere Thunderstorm WarningEWXKarnes47 min
May 29, 8:03 PM CDTSevere Thunderstorm WarningEWXGonzales42 min
May 29, 8:25 PM CDTFlash Flood WarningEWXDeWitt, Gonzales, Karnes, Lavaca4 hr
May 29, 8:52 PM CDTSevere Thunderstorm WarningEWXHays, Travis38 min
May 29, 9:21 PM CDTSevere Thunderstorm WarningEWXComal54 min
May 29, 9:28 PM CDTSevere Thunderstorm WarningEWXWilliamson62 min
May 29, 9:28 PM CDTSevere Thunderstorm WarningEWXHays, Travis32 min
May 29, 10:03 PM CDTFlash Flood WarningEWXComal, Hays, Travis3 hr
May 29, 10:09 PM CDTSevere Thunderstorm WarningEWXUvalde18 min
May 29, 10:54 PM CDTSevere Thunderstorm WarningEWXMedina66 min
May 29, 11:57 PM CDTSevere Thunderstorm WarningEWXMedina28 min
May 30, 1:28 AM CDTFlash Flood WarningEWXHays3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.